MAUDE Adverse Event Report: WRIGHTS LANE : SYNTHES USA PRODUCTS LLC HELIX BLADE 105MM; APPLIANCE,FIXATION,NAIL

WRIGHTS LANE : SYNTHES USA PRODUCTS LLC HELIX BLADE 105MM; APPLIANCE,FIXATION,NAIL
Model Number 282.240
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Device malfunctioned intra-operatively and was not implanted / explanted.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported during an orthopedic procedure on (b)(6) 2017, the dynamic helical hip system (dhhs) helical blade had been implanted and the surgeon was in the process of sliding the side plate over the back of the helical blade.They started using the impactor to advance the side plate and after 5-6 hits it was noted radiographically that the helical blade was advancing.After trying to remove the side plate for 4-5 min the side plate and the helical blade came out as one unit.The barrel of the side plate became lodged on the helical blade.A new helical blade and side plate were then implanted and the case was finished successfully.This event caused a 15 to 20-minute delay in surgery.No additional x-rays available.The patient outcome was noted as stable.This report is for one (1) helix blade this is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Additional product code: jdq.Customer quality conducted an investigation of the returned device.The returned device (helix blade 105mm) is an implant available for use in the locking compression plate (lcp) dynamic helical hip system (dhhs) used to provide strong and stable internal fixation of a variety of intertrochanteric, subtrochanteric and basilar neck fractures in which a stable medial buttress can be reconstructed.This complaint is confirmed.The returned single use implant (helix blade) was received at customer quality (cq) lodged inside the returned side plate barrel.The helix blade was unable to be removed from the side plate barrel at cq.Further examination under 5x magnification revealed post manufacturing damage in the form of several nicks/dents on the edges of the helix distal tip.Whether this complaint can be replicated at customer quality (cq) via functional test is not applicable for this complaint condition.No new malfunctions were identified as a result of the investigation.A review of the device history records was unable to be performed since the lot number was unknown.Only the first three digits of the lot# (426) are visible just distal to where the device is lodged inside the side plate barrel.A material check was not performed at cq because there is no indication that material would have contributed to this complaint.Tabulated drawing was reviewed during this investigation.No product design issues or discrepancies were observed.The outside diameter of the returned helix blade shaft just distal to where it is lodged in the plate barrel measured 7.878mm at cq which is within specification of 7.9mm -0.05mm per tabulated drawing.The outside diameter flat to flat width of the returned helix blade shaft just distal to where it is lodged in the plate barrel measured 7.127mm at cq which is within specification of 7.15mm -0.05mm per tabulated drawing.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HELIX BLADE 105MM
Common Device Name
APPLIANCE,FIXATION,NAIL
Manufacturer (Section D)
WRIGHTS LANE : SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7208203
Report Number2939274-2018-50351
Device Sequence Number16389701
Product Code KTT
UDI-Device Identifier10886982178282
UDI-Public(01)10886982178282(10)LOTUNKNOWN
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K042895
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 12/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number282.240
Device Catalogue Number282.240
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer01/15/2018
Initial Date Received by Manufacturer 12/29/2017
Supplement Date Received by Manufacturer02/23/2018
Initial Report FDA Received Date01/19/2018
Supplement Report FDA Received Date02/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age81 YR
Patient Weight63